Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Flagstaff, AZ

September 29, 2017Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 29, 2017, 1:20 PM MDT for Navajo County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2017, 1:20 PM MDT (19:20 UTC)
Expired
Sep 29, 2017, 1:45 PM MDT
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 208 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS55 KFGZ 291920
SVRFGZ
AZC017-291945-
/O.NEW.KFGZ.SV.W.0048.170929T1920Z-170929T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1220 PM MST FRI SEP 29 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...

* Until 1245 PM MST

* At 1219 PM MST, a severe thunderstorm was located near Forest Lake
  Chapter House, or 32 miles north of Keams Canyon, moving east at 25
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Forest Lake Chapter House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3620 11039 3638 11037 3642 11003 3619 11003
TIME...MOT...LOC 1919Z 274DEG 24KT 3628 11025 

HAIL...1.00IN
WIND...<50MPH
 
$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 12:35 PM MDT, 45 minutes earlier.

Area forecast discussion, Sep 29, 12:35 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1135 AM MST Fri Sep 29 2017

.SYNOPSIS...A low pressure system will bring isolated showers and
thunderstorms again today, primarily over the eastern portion of
Arizona. A series of dry weather disturbances will deliver breezy
conditions over the weekend with even stronger winds due for next
week. Temperatures are expected to remain near seasonable levels.

&&

.DISCUSSION...Showers and thunderstorms have developed over the
eastern Mogollon Rim north and eastward this morning. These
storms are moving northeastward at around 10 to 20 MPH. Have
updated the forecast already.

&&

.PREV DISCUSSION /309 AM MST/...A low pressure system was
centered over southwest Wyoming, heading northward. For today, the
position of the low will place weak upward motion and cool mid-
level temperatures over northern Arizona. This in combination with
lingering moisture and daytime heating will produce areas on
instability with isolated showers and thunderstorms developing,
mainly along and near the Arizona/New Mexico border.

From Saturday into the middle of next week...A series of strong
but generally dry short-wave trough disturbances will brush
Arizona. Look for breezy winds and daytime temperatures near to
slightly above normal this weekend. Moisture will linger over far
eastern Arizona on Saturday for a slight chance of showers and
thunderstorms. Beyond Saturday, a push of dry air from the west
will end the threat of any showers or storms. Stronger
disturbances will brush the state from Monday into Wednesday with
windy conditions becoming likely.

&&

.AVIATION...For the 18Z package...Expect widely scattered showers
and thunderstorms over portions of Navajo and Apache counties for
the next 24 hours. MVFR ceilings/visibilities may occur with
stronger storms. Otherwise, expect VFR conditions for the next 24
hours. Sct-bkn cumulus through 02z with bases at or above 11 kft
MSL. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Lingering moisture and weak instability will
lead to a slight chance for showers and thunderstorms over the far
eastern zones Friday and Saturday afternoons. Otherwise, expect near
normal temperatures with breezy southwest winds developing on
Saturday.

Sunday through Tuesday...Expect dry conditions, near normal
temperatures and increasing southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 29, 4:11 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Fri Sep 29 2017

AZZ004-005-009>011-014-017-039-300130-
Kaibab Plateau-Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
311 AM MST Fri Sep 29 2017

This Hazardous Weather Outlook is for portions of north central
Arizona and northeast Arizona.

.DAY ONE...Today and Tonight

Look for isolated showers and thunderstorms along the
Arizona/New Mexico border areas. Elsewhere, a stray shower is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated showers and thunderstorms will still be possible along
the Arizona/New Mexico border through Saturday before completely
drying out later in the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 29, 1:15 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1215 PM MST FRI SEP 29 2017

AZZ009-039-292000-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1215 PM MST FRI SEP 29 2017

...SPECIAL WEATHER STATEMENT...

At 1214 PM MST, Doppler radar was tracking a strong thunderstorm over
Forest Lake Chapter House, or 33 miles north of Keams Canyon, moving
east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Forest Lake Chapter House.

LAT...LON 3620 11039 3638 11037 3642 11003 3619 11003
TIME...MOT...LOC 1914Z 274DEG 24KT 3629 11029

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:15 PM MDTSpecial Weather StatementFGZ45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.